Alert archive / New York / Special Marine Warnings in 2012

Special Marine Warning 31, NWS Buffalo, NY

August 9, 2012

NWS Buffalo, NY issued this special marine warning at Aug 9, 2012, 3:31 PM EDT. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2012, 3:31 PM EDT (19:31 UTC)
Expired
Aug 9, 2012, 4:15 PM EDT
In force
44 min
Issued by
NWS Buffalo, NY
Area
Storm-based polygon

The radar

The Buffalo radar (KBUF), 74 km from the middle of the area, began a volume at 19:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 7.5 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2012-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2012-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1185 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

111 
WHUS51 KBUF 091931
SMWBUF
LOZ062-092015-
/O.NEW.KBUF.MA.W.0031.120809T1931Z-120809T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SPECIAL MARINE WARNING
NATIONAL WEATHER SERVICE BUFFALO NY
331 PM EDT THU AUG 9 2012

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SPECIAL MARINE WARNING FOR...
  LAKE ONTARIO FROM THIRTY MILE POINT TO HAMLIN BEACH

* UNTIL 415 PM EDT

* AT 326 PM EDT...A MARINER REPORTED SHOWERS PRODUCING A WATERSPOUT
  ABOUT 6 NM NORTH OF THIRTY-MILE POINT...MOVING EAST AT 20 KNOTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MARINERS CAN EXPECT GUSTY WINDS...AND INCREASING WAVES. BOATERS...
ESPECIALLY THOSE UNDER SAIL...SHOULD SEEK SAFE HARBOR IMMEDIATELY...
UNTIL THE HIGH WINDS SUBSIDE.

&&

LAT...LON 4363 7860 4363 7798 4346 7798 4345 7830
      4346 7854
TIME...MOT...LOC 1929Z 259DEG 21KT 4348 7846

$$

TMA
1 follow-up statement
202 
FZUS71 KBUF 092007
MWSBUF

MARINE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
407 PM EDT THU AUG 9 2012

LOZ062-092016-
/O.EXP.KBUF.MA.W.0031.000000T0000Z-120809T2015Z/
407 PM EDT THU AUG 9 2012

...SPECIAL MARINE WARNING WILL EXPIRE AT 415 PM EDT...

THE AREA OF SHOWERS THAT PRODUCED THE WATERSPOUT HAVE MOVED OUT OF 
THE AREA AND WEAKENED AND NO LONGER POSE A SIGNIFICANT RISK TO 
BOATERS.

LAT...LON 4363 7860 4363 7798 4346 7798 4345 7830
      4346 7854
TIME...MOT...LOC 2006Z 259DEG 21KT 4352 7817

$$

TMA

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special marine warning went out at Aug 9, 2:41 PM EDT, 50 minutes earlier.

Area forecast discussion, Aug 9, 2:41 PM EDT, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
241 PM EDT THU AUG 9 2012

.SYNOPSIS...
SOME VERY INTERESTING WEATHER IS ON THE HORIZON AS A WEAK FRONTAL
BOUNDARY OVER THE REGION WILL EVENTUALLY SERVE AS A LIKELY PATHWAY
FOR A DEVELOPING AREA OF LOW PRESSURE. THE STORM SYSTEM WILL LIFT
TOWARDS OUR REGION FROM THE OHIO VALLEY TONIGHT...THEN WILL LIFT
ACROSS SOUTHERN ONTARIO ON FRIDAY AND FRIDAY NIGHT. THIS SHOULD
RESULT IN BENEFICIAL RAINS FOR THE REGION...WHICH COULD BE TOPPED
OFF WITH SOME LAKE EFFECT RAIN OVER THE WESTERN COUNTIES AS WE HEAD
INTO A RATHER COOL WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 120 PM...REGIONAL SURFACE ANALYSIS SHOWS AN ILL-DEFINED
FRONTAL BOUNDARY DRAPED ACROSS THE SOUTHERN THIRD OF THE BUFFALO
CWA. TO THE NORTH OF THIS BOUNDARY...PLENTY OF CLOUDS/SHOWERS AND
A FEW EMBEDDED THUNDERSTORMS CONTINUE TO STREAM NORTHEASTWARD IN
ADVANCE OF DEVELOPING LOW PRESSURE LOCATED NEAR THE CONFLUENCE OF
THE MISSISSIPPI AND OHIO RIVER VALLEYS. WHILE MOST OF THE
ASSOCIATED SHOWER AND THUNDERSTORM ACTIVITY STILL REMAINS JUST TO
OUR NORTH AS OF THIS WRITING...SOME ISOLATED CONVECTION IS FOUND
ACROSS PORTIONS OF THE NORTH COUNTRY...WITH ANOTHER CLUSTER OF
SHOWERS/EMBEDDED THUNDER MOVING ACROSS THE WESTERN SOUTHERN TIER.
IMMEDIATELY UPSTREAM...ANOTHER AREA OF SHOWERS ALSO CONTINUES
LIFTING NORTHEAST ACROSS LAKE ERIE AND THE NIAGARA
PENINSULA...WITH A BIT OF A LULL FOLLOWING THIS LATTER BATCH OF
PRECIP.

WITH THE RECENTLY-ISSUED UPDATE...HAVE ONCE AGAIN ADJUSTED THE
FORECAST TO KEEP IT IN LINE WITH CURRENT RADAR AND SATELLITE
TRENDS. IN GENERAL...HAVE INDICATED A PERIOD OF LIKELY POPS IN
ASSOCIATION WITH THE SHOWERS CURRENTLY MOVING ACROSS/TOWARD THE
SAINT LAWRENCE VALLEY...SOUTHERN TIER/INTERIOR FINGER LAKES AND
THE NIAGARA FRONTIER...AND GENERAL CHANCE POPS OTHERWISE. BASED ON
CURRENT OBS AND OBSERVED CLOUD COVER/PRECIP...HAVE ALSO ONCE
AGAIN LOWERED HIGHS A COUPLE OF DEGREES ACROSS PORTIONS OF FAR
WESTERN NEW YORK.

IN TERMS OF THUNDERSTORM POTENTIAL...ENOUGH INSTABILITY WILL
CONTINUE TO BE PRESENT TO SUPPORT CONTINUED SCATTERED
THUNDERSTORMS THIS AFTERNOON. THIS SAID...THE OVERALL AMOUNT OF
DIURNAL INSTABILITY WILL REMAIN AT LEAST LIMITED ACROSS A GOOD
CHUNK OF THE AREA BY FAIRLY PLENTIFUL MID LEVEL CLOUD COVER AND
THE AFOREMENTIONED PREEXISTING CONVECTION. CONSIDERING THAT THERE
IS ALSO ONLY A MODEST TO MODERATE AMOUNT OF SHEAR IN PLACE...WITH
THE BEST SHEAR LOCATED ACROSS AREAS WITH LESSER AMOUNTS OF
INSTABILITY...I REMAIN RELATIVELY UNIMPRESSED WITH REGARD TO THE
SEVERE THUNDERSTORM POTENTIAL FOR THIS AFTERNOON. THUS...WHILE SPC
CONTINUES TO INDICATE A SLIGHT RISK OF SEVERE STORMS ACROSS MUCH
OF AREA...FEEL THAT THIS POTENTIAL WILL BE MORE LIMITED IN
SCOPE...WITH THE BEST CHANCES OF STRONGER STORMS OCCURRING ALONG
OUR SOUTHEASTERN PERIPHERY AND POINTS SOUTH AND EAST...WHERE THERE
WILL BE MORE SUNSHINE AND RESULTANT DAYTIME HEATING/INSTABILITY.

TONIGHT...A VIGOROUS SHORTWAVE WILL DROP ACROSS THE MID WEST AND
THIS WILL ENERGIZE A WAVE ALONG THE FRONTAL BOUNDARY THAT WILL BE IN
THE VCNTY OF THE OHIO VALLEY. THIS SHORTWAVE WAS BEAUTIFULLY EXPOSED
ON THIS MORNINGS WV IMAGERY...SPINNING SOUTHWARDS ACROSS THE
ARROWHEAD OF MINNESOTA. WHILE THE LOW IS ONLY FORECAST TO DEEPEN TO
ABOUT 1002MB...THIS WILL BE SOME 3 STD BELOW NORMAL MSLP VALUES. IN
ANY CASE...AS THE ONCE BENIGN WAVE EVOLVES INTO A WELL ORGANIZED SFC
LOW...A STRENGTHENING (30-40 KT) LOW LEVEL JET WILL TRANSPORT
COPIOUS AMOUNTS OF MOISTURE ACROSS OUR REGION. THIS WILL SET THE
STAGE FOR SOME BENEFICIAL RAINFALL.

THE ADDITIONAL MOISTURE WILL THEN COMBINE WITH A STRONGLY DIVERGENT
UPPER LEVEL FLOW...IMPRESSIVE H25 JET INDUCED LIFT AND MARGINAL HGT
FALLS TO GENERATE INCREASINGLY WIDESPREAD RAIN OVERNIGHT...WITH THE
STEADIEST AND HEAVIEST RAINS FOUND NEAR OR JUST NORTHWEST OF THE IAG
FRONTIER WHERE THE STRONGEST ISENTROPIC LIFT WILL BE CONCENTRATED.
DUE TO ELEVATED INSTABILITY (200-500 J/KG)...WILL LEAVE THE
MENTION OF TSTORMS IN THE PACKAGE FOR TONIGHT.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
MUCH NEEDED BENEFICIAL RAINS CONTINUES TO LOOK PROMISING TOWARD THE
END OF THE WORKWEEK AS COLD CORED AND STACKED LOW CROSSES THE GREAT
LAKES. NAM/CANADIAN/GFS ARE FOCUSING THE PRECIPITATION ALONG THE
LOW/MID LEVEL BAROCLINIC ZONE AND WARM CONVEYOR EXTENDING ACROSS NEW
YORK STATE THROUGH FRIDAY. PLACEMENT OF HEAVIEST PRECIPITATION AXIS
WILL BE STILL A LITTLE DIFFICULT AS THERE WILL BE CONVECTION
ASSOCIATED WITH THIS PATTERN OF DEEP BUT SKINNY CAPE AND HIGH
PRECIPITABLE WATER VALUES NEAR OR EXCEEDING 2 INCHES...THUS LOCAL
DOWNPOURS ARE QUITE POSSIBLE.

EXPECTATIONS ARE THAT A GENERAL WIDESPREAD 0.75 TO 1.25 INCHES OF
RAIN WILL OCCUR...WITH HEAVIER AMOUNTS NEARING 2 INCHES VERY
POSSIBLE ACROSS THE SOUTHERN AND EASTERN LAKE ONTARIO COUNTIES WHERE
MODELS DO NOT PLACE ANY SIGNIFICANT DRY SLOTTING.

THE STEADIEST PRECIPITATION SHOULD DROP OF FRIDAY NIGHT AND SATURDAY
AS DEEP DRY SLOT WORKS INTO THE AREA BEHIND THE LOW AS IT PUSHES
INTO ONTARIO. HOWEVER...WRAP AROUND MOISTURE BEGINS TO WORK INTO
WESTERN SECTIONS DURING THE DAY SATURDAY...EVENTUALLY PUSHING
THROUGH EASTERN SECTIONS BY SATURDAY NIGHT.

HIGH TEMPS FRIDAY WILL BE IN THE MID TO UPPER 70S OVER MOST OF THE
FORECAST AREA WITH LOW 80S FOR CENTRAL NY. ON SATURDAY HIGH TEMPS
SHOULD HOLD TO THE LOWER TO MID 70S...SOME UPPER 70S FOR CENTRAL NY.

BOUNDARY LAYER TEMPS COOL ENOUGH ON SATURDAY NIGHT FOR SOME LAKE
EFFECT RESPONSE. IN THE REGION TRAILING THE UPPER LOW...850MB TEMPS
NEAR +10C AND LAKE SURFACE TEMPS OF +23C TO +24C SHOULD FORM SOME
LAKE EFFECT SHOWERS FROM BOTH LAKES...SUPPORTED IN 00Z NAM AND GFS
BUT LESS SO BY 00Z ECMWF.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
HEIGHTS BEGIN TO RISE IN THE WAKE OF THE UPPER LOW FOR THE SECOND
HALF OF THE WEEKEND. A LINGERING CYCLONIC FLOW OVER EASTERN SECTIONS
OF THE AREA COULD TOUCH OFF A FEW SHOWERS...OTHERWISE THE OVERALL
TREND IS TO DRY THINGS OUT FROM WEST TO EAST. HEIGHTS CONTINUING TO
RISE THROUGH MID WEEK. FOR THE MOST PART EXPECT DRY WEATHER...
ALTHOUGH GLOBAL MODELS SUGGESTING A COUPLE OF WEAK SHORT WAVES
CROSSING THE REGION IN THE NORTHWEST FLOW ALOFT. HOWEVER...THESE
MODELS DIFFER IN INTENSITY AND TRACK OF THE INDIVIDUAL WAVE WAND
CONFIDENCE IS LOW THAT MUCH ACTIVITY WILL BE GENERATED...OTHER THAN
SOME SPOTTY DIURNALLY DRIVEN CONVECTION.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
AREA RADARS SHOWING SCATTERED POCKETS OF RAIN SHOWERS CONTINUING TO
MOVE NORTHEASTWARD THROUGH PORTIONS OF WESTERN AND NORTHERN NEW YORK
THIS AFTERNOON. AN AREA OF CLEARING WILL BRIEFLY MOVE INTO WESTERN
AND NORTHERN NEW YORK DURING THE MID TO LATE AFTERNOON HOURS
PROVIDING MAINLY VFR CONDITIONS...HOWEVER THIS ADDITIONAL HEATING
WILL TEND TO MAKE THINGS A BIT MORE UNSTABLE AND POSSIBLY LEAD TO
THE DEVELOPMENT OF SOME ISOLATED THUNDERSTORM ACTIVITY. CIGS WILL
THEN THICKEN AND LOWER AGAIN LATER THIS EVENING. VFR CONDITIONS ARE
EXPECTED THROUGH THE EVENING...THEN POSSIBLY GOING MVFR AT TIMES
DURING THE OVERNIGHT HOURS. STEADIER RAIN/MVFR CONDITIONS AFTER 06Z
WILL TAPER OFF TO SCATTERED SHOWERS LATER IN THE MORNING/EARLY
AFTERNOON.

OUTLOOK...
FRIDAY NIGHT...MVFR IN SCATTERED SHOWERS.
SATURDAY...VFR/MVFR IN SCATTERED SHOWERS.
SUNDAY...MAINLY VFR.
MONDAY...VFR.
TUESDAY...VFR...CHANCE OF SHOWERS.

&&

.MARINE...
A NEARLY STALLED FRONTAL BOUNDARY JUST SOUTH OF THE LAKES TODAY WILL
KEEP A WEAK SFC PRESSURE GRADIENT IN PLACE. WHILE THERE WILL BE THE
CHANCE FOR SOME SHOWERS AND AFTERNOON THUNDERSTORMS...WINDS WILL BE
LIGHT WITH NEGLIGIBLE WAVES.

THE WEATHER WILL FURTHER DETERIORATE TONIGHT AND FRIDAY AS LOW
PRESSURE WILL LIFT OUT OF THE OHIO VALLEY AND EVENTUALLY LIFT ACROSS
THE LOWER LAKES. THIS WILL PRODUCE MORE WIDESPREAD RAINS WITH A
CONTINUED CHANCE FOR THUNDERSTORMS.

AS THE LOW APPROACHES LATE TONIGHT AND FRIDAY MORNING...NORTHEAST
WNDS WILL FRESHEN ON BOTH LAKES. THIS WILL LEAD TO NEAR SMALL CRAFT
ADVISORY CONDITIONS ON THE WESTERN THIRD OF LAKE ONTARIO...SO A SCA
MAY BE NEEDED IN A LATER MARINE PACKAGE. OTHERWISE...WINDS AND WAVES
SHOULD REMAIN BELOW SCA LEVELS THROUGH FRIDAY NIGHT.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...NONE.

&&

SYNOPSIS...RSH
NEAR TERM...JJR/RSH
SHORT TERM...TMA/WCH
LONG TERM...TMA
AVIATION...JM/SMITH
MARINE...JJR
Hazardous weather outlook, Aug 9, 9:35 AM EDT, 5 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
935 AM EDT THU AUG 9 2012

NYZ001>006-008-010>014-019>021-085-101345-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-LEWIS-
NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
935 AM EDT THU AUG 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH
CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS THIS AFTERNOON
AND EVENING...WITH THE MAIN THREAT BEING ISOLATED AREAS OF
DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A LOW PRESSURE SYSTEM WILL SLOWLY MOVE FROM THE OHIO VALLEY AND
INTO THE LOWER GREAT LAKES THROUGH FRIDAY NIGHT BRINGING THE
LIKELIHOOD OF WIDESPREAD HEAVY RAIN TO THE AREA. 1 TO 2 INCHES OF
RAIN ARE CURRENTLY EXPECTED WITH LOCALLY HIGHER AMOUNTS POSSIBLE
CREATING A POTENTIAL FOR LOCALIZED FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ030-042>045-062>065-NYZ007-SLZ022-024-101345-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LOWER NIAGARA RIVER-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
JEFFERSON-SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
935 AM EDT THU AUG 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
ONTARIO...CENTRAL NEW YORK AND SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS THIS AFTERNOON
AND EVENING...WITH THE MAIN THREAT BEING ISOLATED AREAS OF
STRONG WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 3:59 PM EDTSpecial Weather StatementBUFLewis61 min
Aug 9, 4:29 PM EDTSevere Thunderstorm WarningBUFLewis31 min
Aug 9, 6:56 PM EDTSpecial Weather StatementBUFAllegany49 min
Aug 9, 7:07 PM EDTSevere Thunderstorm WarningBUFAllegany, Cattaraugus53 min
Aug 9, 7:20 PM EDTFlash Flood WarningBUFAllegany, Cattaraugus3 hr

Nearby

Special Marine Warnings in New York, 2012Every special marine warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.